Ohio, 2018

Winter Storm and Winter Weather in Ohio, February 6 to 7, 2018

February 6 to 7, 2018 · NWS RLX · 9 events in 9 counties and zones

A strong low pressure system moved through the middle Ohio River Valley on the 7th. North and west of this low, surface temperatures remained at or below freezing.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure system moved through the middle Ohio River Valley on the 7th. North and west of this low, surface temperatures remained at or below freezing. This resulted in a period of freezing rain, sleet and snow. Ice accretion of 0.25 to 0.3 inches occurred in a strip across Vinton, Athens, Perry and Morgan County. Scattered power outages occurred across Perry and Morgan counties where the widespread icing brought down trees and power lines. There was a sharp line between the freezing rain/sleet, and where it was all snow. The far northwestern corner of Perry County got several inches of snow instead of the ice. Closer to the Ohio River, generally a light coating up to 0.2 inches of ice was measured through mid morning, before temperatures rose above freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 6, 6:53 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 6, 6:53 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
653 PM EST Tue Feb 6 2018

.SYNOPSIS...
A southern stream system with a mixed wintry precipitation and
rain overnight and Wednesday. A similar, though slightly warmer,
system will cross next weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 650 PM Tuesday...

Adjusted onset of precipitation, slowing its arrival from the
south around 03Z tonight. Otherwise, this complicated forecast
is on track so far.

As of 220 PM Tuesday...

After collaborating with neighboring offices, elected to
upgrade portions of southeast Ohio to a winter storm warning for
ice accretions around .25 inches. We expect a narrow strip of
significant ice accretion within the warning area. There could
be some hindrance if precip rates are high enough, but enough
consensus exists amongst the models to warrant the upgrade. We
do expect a changeover to rain Wednesday morning for time before
switching back to a mix and ending as snow during the afternoon
hours. Perry County was included with the expectation of 2 to 4
inches of thumping snow before a change over to sleet and/or
freezing rain after sunrise. It is here where temps may stay
below freezing for the duration of the event.

Elsewhere, headlines remain unchanged with the expectation that
there will be a brief bout of freezing rain and/or sleet tonight
before changing to rain. Pocahontas County and the Ohio River
border counties may hang on to freezing rain longer than the
typical warm wedge counties. Speaking of rain, models agree on
an axis of heavy rainfall of 1.5 to 1.75 inches of rain in
northeast Kentucky and the western/northern West Virginia
Lowland counties. A flood watch was issued as a result with
grounds wet and mostly runoff from expected qpf. The central and
northern mountains were included despite much lighter qpf. The
thinking here being that quite a bit of snowmelt will occur
tomorrow morning with the potential for some of that water
withing the snowpack to be released given temps/dewpoints.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 315 PM Tuesday...

By the start of the short term Wednesday evening, the area
will have switched to snow showers with perhaps some lingering
sleet in the southern zones. Snow showers will continue under
CAA and NW flow until the passage of the 500mb trough during the
middle of the day Thursday. Additional accumulations through
mid-Thursday will generally be below an inch above 2000 ft in
central West Virginia, perhaps up to 2 inches along the highest
ridgelines.

High pressure near the surface builds and moisture wanes
from West to East through the day Thursday. Breaks in the clouds
start to work in Thursday afternoon as high pressure slides
across the South. Southerly and southwesterly return flow on
the back side of the high initiates WAA back into the area
Thursday night into Friday, with temperatures in the 50s across
the lowlands and 40s across the higher elevations and in SE
Ohio. There is an outside chance for light shower activity
across the north along warm front, but models agree for now that
the actual FGEN would be well North of the area in the Great
Lakes region. Thus, have held off warm frontal precip for now.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 345 PM Tuesday...

The long term starts with this region in the warm sector of a
broad wave overstretched across the eastern CONUS. An approaching
long wave trough shoves this front southward into the Ohio
Valley, though the latest suite of long range models insists
this boundary will stall near and north of the Ohio River over
the weekend. This would place our CWA on the warm side, with a
dreary and rainy weekend on tap across the entire area. Some
overnight switches to snow/wintry mix are possible depending on
cold air availability. Strong jet dynamics with strong ascent
in the right entrance of the northerly jet and the left exit of
the southerly jet is demonstrated well with low pressure
development along the stalled frontal zone. Further, that strong
southerly jet pumps anomalously high moisture into the region
with PWATs upwards of 1.25" possible.

The resulting prolonged light/moderate rainfall event, should
models maintain this regime, could spell trouble for area
streams and creeks, which may already be running high from the
mid-week (Feb 7) rain. Will hold off on any HWO mention until we
get run-to-run model consistency with this messy weekend system.

A strong 500mb vort max helps grease the wheels with the stalled
frontal system, digging the upper level trough into negative
tilt toward the East Coast by Monday. As cold air surges in
behind the front, a switch to snow is likely. Zonal flow ahead
of another shortwave settles in after system passage.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
As of 650 PM Tuesday...

Ceilings will vary from Low end VFR to MVFR this evening, ahead
of a significant weather system to move thru overnight and
Wednesday. Precipitation will overspread the area from southwest
to northeast overnight, with a wintry mix/freezing rain
expected briefly at onset across the terminals. Sustained
freezing rain will be noted across southeast Ohio overnight into
Wednesday, and along the eastern slopes of the West Virginia
mountains overnight.

Expect worsening aviation conditions as a result, with IFR
visibility in occasional heavy rain overnight into Wednesday,
with ceilings lowering into IFR KHTS/KPKB/KBKW. Strong southeast
low level downslope flow may keep cigs MVFR at KCRW/KEKN/KCKB
overnight into Wednesday morning, before lowering to IFR.

IFR continues in a brief transition to snow Wednesday afternoon,
before improving to MVFR across the lowlands, as the snow
tapers off there, and BKW may start to improve late.

Southeast winds will increase, with gusts of 20 to 25 kts at
KBKW/KEKN overnight, as a strengthening low level jet
materializes. Expect light and variable flow, mainly northeast,
elsewhere into Wednesday morning, when low pressure crosses
central WV from southwest to northeast. It pulls a cold front
across early Wednesday afternoon, followed by a wind shift to
the northwest. These northwest winds may become a bit gusty in
the mountains.

Moderate south to southwest flow aloft will become strong
overnight as the low level jet develops, and then slacken to
moderate south to southwest late Wednesday morning, and then
switch to moderate northwest during Wednesday afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of freezing precipitation tonight
may vary. Timing of flight category changes are likely to vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EST 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    M    M    H    H    M    M    L    L    L    L
HTS CONSISTENCY  M    H    H    H    H    H    M    H    L    H    L    L
BKW CONSISTENCY  H    M    H    H    M    M    H    M    L    L    L    L
EKN CONSISTENCY  M    L    M    H    H    H    H    H    M    L    L    L
PKB CONSISTENCY  H    L    L    L    M    M    M    L    L    M    L    M
CKB CONSISTENCY  M    H    H    M    H    H    H    M    M    L    L    L

AFTER 00Z THURSDAY...
IFR possible in mainly rain this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch from midnight EST tonight through Wednesday
     afternoon for WVZ005>011-013>020-027>032-039-040-519>526.
     Winter Weather Advisory from 10 PM this evening to 9 AM EST
     Wednesday for WVZ008>011-016>020-029>032-039-040-520-
     522>526.
     Winter Weather Advisory from 10 PM this evening to 4 PM EST
     Wednesday for WVZ007.
OH...Flood Watch from midnight EST tonight through Wednesday
     afternoon for OHZ086-087.
     Winter Weather Advisory from 10 PM this evening to 4 PM EST
     Wednesday for OHZ076-085>087.
     Winter Storm Warning from 10 PM this evening to 4 PM EST
     Wednesday for OHZ066-067-075-083-084.
KY...Flood Watch from midnight EST tonight through Wednesday
     afternoon for KYZ101>103-105.
     Winter Weather Advisory from 10 PM this evening to 4 PM EST
     Wednesday for KYZ101-102.
VA...None.

&&

SYNOPSIS...TRM/30/MC
NEAR TERM...TRM/30
SHORT TERM...MC
LONG TERM...MC
AVIATION...TRM
Hazardous weather outlook, Feb 6, 9:27 PM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
927 PM EST Tue Feb 6 2018

WVZ008>011-016>020-029>032-039-040-520-522>526-080230-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
927 PM EST Tue Feb 6 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101-102-OHZ086-087-WVZ007-080230-
Greenup-Carter-Gallia-Lawrence OH-Mason-
927 PM EST Tue Feb 6 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ085-080230-
Meigs-
927 PM EST Tue Feb 6 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

VAZ003-004-WVZ024>026-033-034-515>518-080230-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
927 PM EST Tue Feb 6 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-076-083-084-080230-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
927 PM EST Tue Feb 6 2018

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ103-105-WVZ005-006-013>015-027-028-519-521-080230-
Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Clay-Braxton-
Northwest Nicholas-Northwest Webster-
927 PM EST Tue Feb 6 2018

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, northeast West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Perry

When
February 6, 10:00 PM EST to February 7, 12:00 PM EST
Where
Perry forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
39.737, -82.236 (the zone’s center; the record gives no point)

Winter Storm, Morgan

When
February 6, 10:00 PM EST to February 7, 12:00 PM EST
Where
Morgan forecast zone
Property damage
$5,000
Reported by
Social Media
Coordinates
39.620, -81.853 (the zone’s center; the record gives no point)

Winter Storm, Vinton

When
February 6, 10:00 PM EST to February 7, 12:00 PM EST
Where
Vinton forecast zone
Reported by
Social Media
Coordinates
39.251, -82.485 (the zone’s center; the record gives no point)

Winter Storm, Athens

When
February 6, 10:00 PM EST to February 7, 12:00 PM EST
Where
Athens forecast zone
Reported by
Social Media
Coordinates
39.334, -82.045 (the zone’s center; the record gives no point)

Winter Weather, Gallia

When
February 6, 10:00 PM EST to February 7, 12:00 PM EST
Where
Gallia forecast zone
Reported by
Social Media
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 6, 10:00 PM EST to February 7, 12:00 PM EST
Where
Jackson forecast zone
Reported by
Social Media
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Winter Weather, Lawrence

When
February 6, 10:00 PM EST to February 7, 12:00 PM EST
Where
Lawrence forecast zone
Reported by
Social Media
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Winter Weather, Meigs

When
February 6, 10:00 PM EST to February 7, 12:00 PM EST
Where
Meigs forecast zone
Reported by
Social Media
Coordinates
39.082, -82.023 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 6, 10:00 PM EST to February 7, 12:00 PM EST
Where
Washington forecast zone
Reported by
Social Media
Coordinates
39.455, -81.495 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729884, 729885, 729886, 729887, 729888, 729889, 729890, 729891, 729892.